Hail, Dale
- When
- March 17, 2:00 PM CST
- Where
- Dale County, Level Plains
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 31.300, -85.760
Scattered thunderstorms developed across portions of the area in an environment characterized by steep mid-level lapse rates and moderate instability. Large hail and some damaging wind gusts occurred in portions of southeast Alabama and the Florida panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
Scattered thunderstorms developed across portions of the area in an environment characterized by steep mid-level lapse rates and moderate instability. Large hail and some damaging wind gusts occurred in portions of southeast Alabama and the Florida panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Mar 17, 1:42 PM CST, 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 342 PM EDT THU MAR 17 2016 .Near Term [Through Tonight]... The cold front has stalled just north of our area along a line from Charleston to Montgomery to south Mississippi. This boundary, along with dewpoints in the mid 60s will provide a good environment for thunderstorms to form as impulses of energy move through overnight. A few storms could be on the strong to severe side. PoPs will be in the 30 to 50% range overnight. Lows will upper 50s to lower 60s. .Short Term [Friday Through Saturday Night]... Stalled frontal boundary will remain draped across the area through Saturday. Latest model runs place the front further north keeping moist southerly flow and low level convergence across a majority of the CWA through this event. Coupled that with a few minor disturbances moving across the southeast CONUS and atop the frontal boundary means a wet short term for our area. PWATs of 1.3+ inches will give us good rainfall amounts and no wonder the latest model guidance and WPC guidance continues the upward trend. Broadbrush 2-4 inch rainfall amounts are now expected with locally higher amounts. Instability and shear progs over the past 24 hours have increased as well so expect more thunderstorms through Saturday. SPC has a marginal risk for severe thunderstorms across our far western counties so will need to keep an eye out for isolated severe storms through Friday. Late Saturday and Saturday night another frontal system enters the mix which will help push most of the rain eastward by the start of the long term period. A cooler and drier airmass is expected behind the next front being ushered in by high pressure sliding into the southern Plains. .Long Term [Sunday Through Thursday]... Cooler and quiet conditions are on tap to begin the long term with clearing skies Sunday leading to good radiational cooling Sunday night and below normal temperatures through Tuesday. Overnight lows Sunday and Monday nights will fall into the upper 30s with highs Monday in the lower to middle 60s. As the high pressure shifts to the east coast Tuesday, a return to southeast flow is expected with a slow warmup. Temperatures will return to above normal Wednesday and Thursday. The next system to impact the region will be late Thursday as a strong storm system enters the southern United States. && .Aviation... [Through 18Z Friday] A stationary front is located just to the north of the area with isolated showers and thunderstorms expected through the period. MVFR conditions are possible with thunderstorms this afternoon and evening. Fog is expected again tomorrow morning around sunrise and visibilities will drop to IFR. && .Marine... Showers and thunderstorms will be abundant over the next 48 hours as a stationary front will remain near the northern Gulf Coast with moist onshore flow continuing. A few minor disturbances will move across the southeast United States which will aid in precipitation coverage. Another front will move through Saturday night which will finally kick precipitation eastward. Strong north winds are expected Saturday night through Sunday night behind the frontal passage with advisory level conditions possible. Conditions improve Monday and Tuesday as high pressure settles in across the area. && .Fire Weather... Hazardous fire weather conditions are not expected over the next several days. && .Hydrology... Latest model guidance continues to show a wide swath of 2-4 inch rainfall amounts through Saturday night across the area with the heaviest amounts across the I10 corridor as a stalled front will remain through the first half of the weekend. Having the rainfall spread out over several days will help mitigate flash flooding concerns, but these totals are expected to cause some rises along our area rivers, some of which may return to action stage or to flood stage. The lower Choctawhatchee and Apalachicola basins are currently the fullest and most likely to be impacted. && .Preliminary Point Temps/PoPs... Tallahassee 62 79 63 78 53 / 50 70 70 70 50 Panama City 65 76 65 72 53 / 30 70 70 70 50 Dothan 59 75 61 73 47 / 50 80 70 70 30 Albany 58 74 59 73 48 / 50 70 70 70 40 Valdosta 61 75 61 77 54 / 50 70 70 70 50 Cross City 62 79 63 78 59 / 30 50 60 60 50 Apalachicola 65 74 66 74 55 / 30 60 60 70 50 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...NONE. GA...NONE. AL...NONE. GM...NONE. && NEAR TERM...WESTON SHORT TERM...SCHOLL LONG TERM...SCHOLL AVIATION...WESTON MARINE...SCHOLL FIRE WEATHER...HARRIGAN HYDROLOGY...MOORE/SCHOLL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 1157 AM EDT THU MAR 17 2016 FLZ008>010-012-108-112-171630- HOLMES FL-CENTRAL WALTON FL-SOUTH WALTON FL-COASTAL BAY FL- INLAND BAY FL-WASHINGTON FL- 1157 AM EDT THU MAR 17 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WASHINGTON...WALTON AND SOUTH CENTRAL HOLMES COUNTIES UNTIL 1230 PM EDT/1130 AM CDT/... AT 1156 AM EDT/1056 AM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 15 MILES SOUTHEAST OF DE FUNIAK SPRINGS...MOVING NORTHEAST AT 25 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... VERNON...EGLIN AIR FORCE BASE...LIVE OAK...FREEPORT...PONCE DE LEON... WESTVILLE...EBRO...GREENHEAD...SMYRNA...KNOX HILL...RED BAY...DOUGLASS CROSSROAD...ROCK HILL...HINSONS CROSSROADS...BRUCE...MILLERS FERRY... EUCHEEANNA...HOLMES VALLEY AND RED HEAD. LAT...LON 3078 8587 3052 8559 3037 8601 3059 8620 TIME...MOT...LOC 1556Z 238DEG 20KT 3053 8600 1-WESTON
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1234 PM EDT THU MAR 17 2016
FLZ017>019-027-028-118-127-128-171700-
LEON FL-COASTAL WAKULLA FL-INLAND JEFFERSON FL-COASTAL JEFFERSON FL-
COASTAL TAYLOR FL-INLAND TAYLOR FL-INLAND WAKULLA FL-MADISON FL-
1234 PM EDT THU MAR 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TAYLOR...
SOUTHWESTERN JEFFERSON...NORTHEASTERN WAKULLA AND SOUTHEASTERN LEON
COUNTIES UNTIL 100 PM EDT...
AT 1233 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WOODVILLE...MOVING EAST AT 45 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WOODVILLE...ST. MARKS...TALLAHASSEE...WAKULLA...CAPPS...NATURAL BRIDGE...
FALLSCHASE...BETHEL...WAUKEENAH...EIGHT MILE POND...BELAIR...RALFORD
GREENWAY...CHAIRES...NEWPORT...LUTTERLOH...CHAIRES CROSSROADS...PLUM
ORCHARD...LAKE MUNSON...LAMONT AND HELLS HALF ACRE.
LAT...LON 3007 8394 3009 8400 3010 8400 3011 8401
3010 8401 3010 8402 3011 8403 3015 8415
3026 8442 3051 8421 3037 8376
TIME...MOT...LOC 1633Z 289DEG 38KT 3032 8415
1-WESTONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1245 PM EDT THU MAR 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1234 PM TSTM WND DMG 4 SW TALLAHASSEE 30.39N 84.32W
03/17/2016 LEON FL UTILITY COMPANY
POWERLINES DOWN AT CAPITAL CIRCLE SW AND SPRINGHILL
&&
EWESTONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1259 PM EDT THU MAR 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM HAIL FREEPORT 30.50N 86.14W
03/17/2016 E1.00 INCH WALTON FL BROADCAST MEDIA
QUARTER SIZE HAIL REPORTED IN FREEPORT.
&&
EWESTONThe Ft Rucker radar (KEOX), 34 km away, was scanning. The volume nearest the first event began at 20:00 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Several large pine trees were snapped with a power line also blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2016Every state in 2016This day in weather historyWarnings in Alabama, March 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 619511, 619512, 619513.